Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 60, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 20, 2021, 2:13 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 20, 2021, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
973
WHUS51 KBUF 201813
SMWBUF
LOZ030-042-062-201915-
/O.NEW.KBUF.MA.W.0060.210720T1813Z-210720T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
213 PM EDT Tue Jul 20 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Youngstown to Thirty Mile Point...
The Lower Niagara River...
* Until 315 PM EDT.
* At 211 PM EDT, a strong thunderstorm was located 18 nm northwest of
Niagara River, moving east at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Wilson, Fort Niagara, Youngstown and Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4363 7869 4363 7851 4333 7856 4329 7880
4324 7899 4322 7900 4322 7905 4325 7906
4345 7920
TIME...MOT...LOC 1811Z 272DEG 26KT 4342 7944
HAIL...0.00IN
WIND...>34KTS
$$
Reynolds1 follow-up statement
485
FZUS71 KBUF 201854
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
254 PM EDT Tue Jul 20 2021
LOZ030-042-062-201915-
/O.CON.KBUF.MA.W.0060.000000T0000Z-210720T1915Z/
254 PM EDT Tue Jul 20 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM EDT...
For the following areas...
Lake Ontario from Youngstown to Thirty Mile Point...
The Lower Niagara River...
At 252 PM EDT, a severe thunderstorm was located near Niagara River,
moving east at 15 knots. Additional thunderstorms over northwestern
portions of Lake Ontario in Canadian waters may also cross into
portions of the this warning in U.S. waters.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
Locations impacted include...
Wilson, Fort Niagara, Youngstown and Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4363 7869 4363 7851 4333 7856 4329 7880
4324 7899 4322 7900 4322 7905 4325 7906
4345 7920
TIME...MOT...LOC 1849Z 265DEG 14KT 4328 7920
HAIL...>.75IN
WIND...>34KTS
$$
WelchWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 20, 1:54 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 20, 1:54 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 154 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front pushing south through the region will generate some strong thunderstorms late this afternoon and evening...then cooler more comfortable conditions will follow for much of the remainder of the work week. Looking further ahead...our next chance for widespread unsettled weather will come during the second half of the weekend when another front will push through the region. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...Strong to Severe Storms Possible into this Evening... Very unstable airmass over western and north central New York late this afternoon with SBCAPEs avg 2000 j/kg. Some drier air in the mid levels (DCAPEs in the vcnty of 1000 j/kg) will enhance strong downdraft (ie downburst potential) as developing storms push through after 3 PM (Thousand Islands) and after 5 PM most elsewhere. SPC has placed our region in a slight risk area for severe thunderstorm activity...so be alert for possible severe weather watches.While damaging winds will pose the greatest threat...large hail will be possible with the initial storms. While storms will be progressive...there will be the likelihood for some heavy rain as well. Given wet antecedent conditions...this will pose the risk for some localized flooding to accompany the stronger storms. Storms will weaken by 03z with only residual showers in the vcnty of the passing front overnight. Gradual clearing on Wednesday in advance of large sfc high over Upper Great Lakes. Clearing to be slowed by upslope northerly flow. Cooler and less humid. Cool night slated for Wednesday night as sfc high drifts closer. mins largely in the 50s...but 40s possible across cooler portions of Srn Tier. Aimed at lower quartile of min temp guidance packages. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... A few shortwaves will pass across the Northeast through the mid- levels for the second half of the workweek and start of the weekend, which will provide for a few periods of showery weather. Diving into the details for the start of the period Thursday, the area will remain between two shortwaves with high pressure overhead at the surface. This will provide for a rather dry day. Chances for showers will increase slightly Thursday night as the alluded to shortwave approaches the area. Surface high pressure returns Friday, though with the aforementioned shortwave trough axis crossing overhead of the area a few showers can't be ruled out. Additionally, a stationary front lingering southwest of the area (stretched from the central Great Lakes to the Ohio Valley) Friday will support additional chances for showers, especially for the areas across the western Southern Tier. Mid-level and surface ridging should make for another period of dry weather Friday night and most of Saturday.The next potent shortwave trough (ahead of the incoming longwave trough) will initially push a warm front across the region, before a cold frontal passage Saturday night into Sunday. Clearing skies Thursday will allow for temperatures to warm up into the low to mid 70s. Temperatures will continue to warm slightly, with highs in the mid to upper 70s to close out the work week and start the weekend. && .LONG TERM /SUNDAY THROUGH MONDAY/... NW flow aloft and yet another shortwave embedded within this flow will keep chances for showers and storms in the forecast through Sunday night. Surface ridging will take hold Monday across the eastern Great Lakes which will bring a period of dry weather and seasonal temperatures through the middle of the week. Daytime highs will likely peak in the upper 70s to low 80s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions will be in place for remainder of this afternoon. The exception will be where wildfire smoke will mix low enough to reduce vsbys to MVFR levels. A mid level trough and cold front will approach LATE this afternoon, then cross the region early tonight. This will produce scattered to numerous showers and thunderstorms across much of the region, with the most widespread activity from about 20Z to 02Z. VFR conditions will prevail between the storms, but there will be local/brief reductions to IFR in heavier thunderstorms. Fog and stratus will develop over much of the region after midnight. This will support widespread MVFR to IFR conditions overnight into initial daylight hours of Wednesday. Conditions will improve to VFR regionwide by late Wednesday morning. Outlook... Thursday...VFR. Friday...VFR/MVFR. A chance of showers. Saturday...VFR. Sunday...Mainly VFR with scattered showers ending early. && .MARINE... Weak pressure gradient will bring gentle to moderate breezes through Wednesday. The only concern will be the risk for thunderstorms late this afternoon and this evening, which will produce locally higher winds and waves and lightning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...EAJ LONG TERM...AR AVIATION...RSH MARINE...TMA
Hazardous weather outlook, Jul 20, 9:15 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 915 AM EDT Tue Jul 20 2021 NYZ001>008-010>014-085-211315- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 915 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms late this afternoon and early evening. Main hazards are damaging wind gusts and marginally severe hail. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-211315- Chautauqua-Cattaraugus-Allegany- 915 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms late this afternoon and early evening. Main hazards are damaging wind gusts and marginally severe hail. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211315- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 915 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this afternoon and early evening. Main hazards are strong winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 20, 10:07 AM EDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service Buffalo NY 1007 AM EDT Tue Jul 20 2021 NYZ001>008-010>014-019>021-085-201815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1007 AM EDT Tue Jul 20 2021 ...Strong to Severe Thunderstorms Possible Late Today and this Evening... A cold front poised over southern Ontario during the midday will push south this afternoon and evening. Since the bulk of today will feature plenty of sunshine over our region...our airmass will become quite unstable and thus favorable for strong to severe thunderstorms to develop along and ahead of the front. The strongest thunderstorm activity will likely impact the Thousand Islands region after 3 PM...then as the broken line of showers and storms push south...they will cross the counties lining the south shore of Lake Ontario as well as the remainder of the North Country after 5 PM. The activity is then forecast to weaken somewhat as it makes its way further south into the Southern Tier by nightfall. The greatest threat with the expected convection will be damaging straight line winds and possibly some hail. Given the recent significant rains...our wet antecedent conditions will enhance the risk for localized flooding from downpours with the thunderstorm activity. This risk may be minimized by the steady...progressive nature of the storms. Stay tuned to your favorite source of National Weather Service information for updated forecasts...statements and possible severe weather watches. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:57 PM EDT | Special Weather Statement | BUF | Niagara | 48 min |
| Jul 20, 3:14 PM EDT | Special Marine Warning | BUF | 61 min | |
| Jul 20, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 67 min |
| Jul 20, 3:39 PM EDT | Special Marine Warning | BUF | 81 min | |
| Jul 20, 3:48 PM EDT | Special Marine Warning | BUF | 87 min | |
| Jul 20, 4:08 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 67 min |
| Jul 20, 4:23 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 67 min |
| Jul 20, 4:42 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 48 min |
| Jul 20, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Jul 20, 4:49 PM EDT | Flash Flood Warning | BUF | Niagara | 6 hr |
| Jul 20, 4:55 PM EDT | Special Marine Warning | BUF | 48 min | |
| Jul 20, 4:58 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 20, 5:00 PM EDT | Special Weather Statement | BUF | Genesee | 30 min |
| Jul 20, 5:10 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 20, 5:13 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
| Jul 20, 5:28 PM EDT | Special Weather Statement | BUF | Oswego | 47 min |
| Jul 20, 5:30 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 60 min |
| Jul 20, 5:43 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 20, 5:43 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 62 min |
| Jul 20, 5:56 PM EDT | Special Weather Statement | BUF | Genesee, Monroe, Ontario, Orleans | 34 min |
| Jul 20, 6:07 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Jefferson, Lewis, Oswego, Wayne | 38 min |
| Jul 20, 6:21 PM EDT | Flash Flood Warning | BUF | Erie, Niagara | 4 hr |
| Jul 20, 6:26 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 20, 6:30 PM EDT | Special Weather Statement | BUF | Erie, Genesee | 30 min |
| Jul 20, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara | 46 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | BUF | Lewis | 29 min |
| Jul 20, 6:52 PM EDT | Special Marine Warning | BUF | 67 min | |
| Jul 20, 7:24 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Livingston, Ontario, Wyoming | 36 min |
| Jul 20, 7:38 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 31 min |
| Jul 20, 7:58 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 92 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.